March 27, 2015

March 27, 2015
Sick to Your Stomach?


Welcome to another day in my life. Today is Friday and we have almost made it through another work week. I hope you are having a beary safe and great week so far. Dab the AIDS Bear and I are preparing for our birthday tomorrow.

Living with HIV (and some other chronic illnesses) means occasionally having to deal with stomach problems. So what are the answers?

When it comes to side effects of HIV medications, the gastrointestinal tract—the gut—is one of the most commonly affected organ systems in the body. Nausea, vomiting, and diarrhea are three ways in which the gut deals with toxins. These are important defense mechanisms, as they help keep dangerous germs—such as bacteria, viruses, and other bugs—as well as truly harmful chemicals out of the body. Although antiretrovirals (ARVs) are designed to fight HIV, the gut often considers these HIV meds to be harmful and may turn on its defense mechanisms to clear them from the body.

These side effects don't occur in everyone, and fortunately when they occur as side effects of HIV treatment, they are usually mild and tend to diminish after the first few days or weeks of treatment. Even so, they can have a serious impact on your quality of life and need to be addressed as a part of your overall health so you can get the most out of your treatment.

If nausea, diarrhea, and vomiting are severe or prolonged, they can lead to serious health problems and can prevent HIV meds from entering the bloodstream and from doing what they need to do. You should report these symptoms to your doctor, to determine if they are a side effect of treatment or a symptom of something more serious.

Nausea and Vomiting

Two of the most common gut-related side effects of HIV treatment are nausea and vomiting. Most HIV-positive people who experience nausea or vomiting usually do so after starting a new HIV drug regimen. In most cases, these side effects eventually lessen or go away completely after the first few days or weeks of treatment.

If nausea is seriously affecting your quality of life, including your ability to eat, or if your vomiting continues for more than just a few days, you should contact your doctor. Even though nausea and vomiting are common side effects, they should not be considered a normal part of living with HIV. Here are a few ways to manage these side effects:

Switch treatments. One option may be to replace the offending drug with a similar drug that may not cause nausea or vomiting. Unfortunately, when taking a drug combo, it is often difficult to determine which one is the culprit. It can also be difficult to predict whether nausea or vomiting will improve (or get worse) upon switching to another drug. What's more, switching to another drug might not be possible for patients who have a limited number of drugs to choose from (i.e. they may be resistant to other drugs). As a result, switching treatments is often reserved for people who experience profound nausea or vomiting.

Prescription treatments. A class of drugs called antiemetics—medicines that prevent or control nausea and vomiting—is available by prescription. These drugs work by blocking receptors in the brain's vomiting center. Unfortunately, antiemetics are not without side effects of their own: They have a tendency to make people feel drowsy or feel mildly sedated.

Some of the most commonly prescribed antiemetics include Zofran (ondansetron), Kytril (granisetron), Anzemet (dolasetron) and Decadron (dexamethasone). Another option is Marinol (dronabinol), a drug that contains a synthetic version of THC, the active ingredient in marijuana. Not all drugs are equally effective for all patients, and antiemetics sometimes work best when given in various combinations. These drugs work best if they are taken 30 to 45 minutes before taking any ARVs. It's also important to note that some of the antiemetics, particularly Reglan (metoclopramide), can be dangerous if taken at the same time as some of the protease inhibitors, including Norvir (ritonavir) and Kaletra (lopinavir/ritonavir).

Marijuana. Marijuana has been reported to be effective for nausea and appetite loss. It is important to note that smoking any substance is dangerous to the lungs and may aggravate existing lung problems, particularly asthma or bronchitis. Eating marijuana—by cooking with it (pot brownies, etc.)—is considered by some to be a safer way to experience the medicinal effects of this drug. Though the federal government still considers marijuana an illegal substance, several states have legalized it for medicinal and recreational use.

Other tips:
Eat small meals frequently instead of two or three large ones.
Cut a lemon and smell the slices to lessen nausea.
Ginger has long been used to help nausea. Drinking ginger ale or ginger tea may be helpful.
Bland foods are easier to digest. Stick to foods low in fat but high in starches and carbohydrates.
Relax before meals and chew slowly.
Breathe deeply and slowly when you first feel nauseated.
Acupressure bands (known as Sea-Bands) placed on the forearm about two inches up from the wrist may help alleviate nausea.

Hope these tips help you when those stomach problems arise and have a beary great and safe Friday!

Until we meet again; here's wishing you health, hope, happiness and just enough.



big bear hug,





Daddy Dab